December 26, 1986

Drug-Induced Cutaneous ReactionsA Report From the Boston Collaborative Drug Surveillance Program on 15 438 Consecutive Inpatients, 1975 to 1982

Author Affiliations

From the Department of Dermatology and the Charles A. Dana Research Institute, Beth Israel Hospital and Harvard Medical School, Boston (Drs Bigby and Arndt); and the Department of Medicine, Boston Collaborative Drug Surveillance Program, Boston University Medical Center (Dr Jick and Ms Jick).

JAMA. 1986;256(24):3358-3363. doi:10.1001/jama.1986.03380240052027

We analyzed the data on 15 438 consecutive medical inpatients monitored by the Boston Collaborative Drug Surveillance Program from June 1975 to June 1982 to determine the rates of allergic cutaneous reactions to drugs introduced since 1975 and to confirm and extend findings from an earlier study of the preceding 22 227 patients. There were 358 reactions occurring in 347 patients, for an overall reaction rate among patients of 2.2%. Each patient received a mean of eight different drugs. Rashes were attributed to 51 drugs, and 75% of the allergic cutaneous reactions were attributed to antibiotics, blood products, and inhaled mucolytics. Amoxicillin (51.4 reactions per 1000 patients exposed), trimethoprim-sulfamethoxazole (33.8/1000), and ampicillin (33.2/1000) had the highest reaction rates. Drug-specific reaction rates ranged from zero to 51.4 per 1000 and were determined for 180 drugs or drug groups. These results provide physicians with quantitative data that will be helpful in clinical decision making when drug-induced exanthems, urticaria, or generalized pruritus occurs.

(JAMA 1986;256:3358-3363)